David Spain, MB BS, FRACGP, FACEM, Deputy Director of Emergency Medicine; Julia Crilly, RN, PhD, Nurse Researcher; Ian Whyte, MB BS(Hons), FRACP, FRCP(Edin); Linda Jenner, MAppSci(Research), Project Officer; Vaughan Carr, MD, FRCPC, FRANCP, Director; Amanda Baker, BA(Hons), MPsychol, PhD, NHMRC Senior Research Fellow.
Safety and effectiveness of high-dose midazolam for severe behavioural disturbance in an emergency department with suspected psychostimulant-affected patients
Article first published online: 28 MAR 2008
© 2008 The Authors
Emergency Medicine Australasia
Volume 20, Issue 2, pages 112–120, April 2008
How to Cite
Spain, D., Crilly, J., Whyte, I., Jenner, L., Carr, V. and Baker, A. (2008), Safety and effectiveness of high-dose midazolam for severe behavioural disturbance in an emergency department with suspected psychostimulant-affected patients. Emergency Medicine Australasia, 20: 112–120. doi: 10.1111/j.1742-6723.2008.01066.x
- Issue published online: 28 MAR 2008
- Article first published online: 28 MAR 2008
- Accepted 11 February 2008
Objectives: To trial high-dose midazolam sedation protocol for uncooperative patients with suspected psychostimulant-induced behavioural disorders. End-points were effectiveness and safety.
Methods: A prospective pilot study was undertaken with a convenience sample of adult, uncooperative patients with suspected psychostimulant-induced severe behavioural disorders. The protocol was midazolam in 10 mg increments, i.m. or i.v., at 10 min intervals, up to four doses and titrated to an end-point of rousable drowsiness.
Results: Sixty-two patients were enrolled. Two-thirds of the patients required only one dose of midazolam; 88% of the sample were sedated with two doses. Six and a half per cent of patients were not sedated after four doses. A Glasgow Coma Score of eight or less was prolonged in eight patients. Airway problems requiring an adjunct were present in four patients. Recent psychostimulant use was present in only 55% after full assessment.
Conclusions: High-dose midazolam protocols cannot be supported as universally safe. High-dose protocols for severe behavioural disturbance are not more effective, with failures occurring even after repeated dosing.